Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 194, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 25, 2016, 4:08 PM MDT for Lea County, New Mexico. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2016, 4:08 PM MDT (22:08 UTC)
- Expired
- Aug 25, 2016, 4:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 157 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 4:09 PM MDT | HAIL 1 | Lovington, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1007 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
972 WUUS54 KMAF 252208 SVRMAF NMC025-252245- /O.NEW.KMAF.SV.W.0194.160825T2208Z-160825T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 408 PM MDT THU AUG 25 2016 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LEA COUNTY IN SOUTHEASTERN NEW MEXICO... * UNTIL 445 PM MDT * AT 407 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LOVINGTON... AND IS NEARLY STATIONARY. HAZARD...QUARTER SIZE HAIL. SOURCE...PUBLIC. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... LOVINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3289 10336 3299 10345 3306 10336 3295 10327 TIME...MOT...LOC 2207Z 137DEG 4KT 3295 10335 HAIL...1.00IN WIND...<50MPH $$ 70
1 follow-up statement
154 WWUS54 KMAF 252230 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 430 PM MDT THU AUG 25 2016 NMC025-252245- /O.CON.KMAF.SV.W.0194.000000T0000Z-160825T2245Z/ LEA NM- 430 PM MDT THU AUG 25 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR NORTHERN LEA COUNTY... AT 429 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LOVINGTON... MOVING EAST AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... LOVINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3289 10336 3299 10345 3306 10336 3295 10327 TIME...MOT...LOC 2229Z 250DEG 8KT 3296 10330 HAIL...1.00IN WIND...<50MPH $$ 70
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:07 PM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 25, 1:07 PM MDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Midland/Odessa TX 207 PM CDT THU AUG 25 2016 .DISCUSSION... Morning observations from across the area showed a weak frontal boundary draped across the northwest Texas Permian Basin and extending back into Eddy County New Mexico and northern Culberson County Texas. Primary indications are that this boundary is in part serving as the primary focus for shower and thunderstorm development that we presently see on radar. As we progress into the late afternoon and evening, we will see an increase in coverage with these storms. With the subtropical ridge being located over the southeast U.S., deeper moisture and a series of mid level disturbances have continued to stream into southwest Texas and southeast New Mexico along the western periphery of the ridge. With this ridge edging slightly further westward today, the best chances for rain today should be over southwest Texas across the Davis and Guadalupe Mountains, extending up into southeast New Mexico and the northwest Texas Permian Basin. Afternoon NAM CAPE values of 1200-1700 J/KG along the aforementioned frontal boundary suggest that storms that do develop this afternoon and evening could be marginally severe, with the main threat being wind. There could be a slight lull in precipitation this weekend as the subtropical ridge slides further east. However, the overall trend is for rain chances to continue across the area next week. This should allow for fire weather concerns to remain at a minimum through the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 71 91 71 92 / 10 20 10 20 Carlsbad 66 87 66 89 / 40 40 20 30 Dryden 72 92 72 94 / 20 20 20 20 Fort Stockton 66 89 67 89 / 30 30 20 30 Guadalupe Pass 61 82 64 82 / 40 50 30 40 Hobbs 63 86 64 86 / 50 30 20 20 Marfa 62 81 62 82 / 40 50 30 50 Midland Intl Airport 70 90 70 91 / 20 30 10 20 Odessa 69 89 70 90 / 20 30 10 20 Wink 68 91 69 93 / 40 30 20 20 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 72/03
Hazardous weather outlook, Aug 25, 1:06 PM MDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 206 PM CDT THU AUG 25 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 206 PM CDT THU AUG 25 2016 /106 PM MDT THU AUG 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT... ESPECIALLY OVER AND NEAR THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WIND AND HEAVY RAINFALL... WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF HEAVY SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA FRIDAY THROUGH WEDNESDAY. LOCALLY HEAVY RAIN WILL BE THE MAIN CONCERN WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 25, 1:15 PM MDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT THU AUG 25 2016 TXZ057-074-252000- VAN HORN AND HIGHWAY 54 CORRIDOR TX-DAVIS/APACHE MOUNTAINS AREA TX- 215 PM CDT THU AUG 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULBERSON COUNTY UNTIL 300 PM CDT... AT 215 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES NORTH OF PLATEAU...OR 28 MILES NORTHEAST OF VAN HORN. THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CULBERSON COUNTY. LAT...LON 3161 10472 3159 10442 3117 10435 3117 10479 TIME...MOT...LOC 1915Z 013DEG 3KT 3140 10458 82
Special weather statement, Aug 25, 2:41 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT THU AUG 25 2016
NMZ027-028-TXZ258-252130-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM-
GUADALUPE MOUNTAINS TX-
341 PM CDT THU AUG 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES UNTIL 430 PM CDT/330 PM MDT/...
AT 340 PM CDT/240 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MCKITTRICK CANYON...OR NEAR GUADALUPE MOUNTAINS
NATIONAL PARK...MOVING SOUTHWEST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PINE SPRINGS...GUADALUPE MOUNTAINS NATIONAL PARK...CARLSBAD CAVERNS
NATIONAL PARK AND MCKITTRICK CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3200 10492 3200 10485 3213 10485 3215 10455
3184 10459 3186 10492
TIME...MOT...LOC 2040Z 033DEG 9KT 3199 10481
84Special weather statement, Aug 25, 4:00 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM MDT THU AUG 25 2016
NMZ029-033-252245-
NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-
400 PM MDT THU AUG 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEA COUNTY UNTIL 445 PM
MDT...
AT 400 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM OVER
LOVINGTON...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOVINGTON...MALJAMAR AND BUCKEYE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3295 10314 3272 10349 3269 10379 3297 10379
3297 10376 3305 10376 3311 10329
TIME...MOT...LOC 2200Z 234DEG 22KT 3294 10334
70The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 2:19 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Aug 25, 2:42 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Aug 25, 4:00 PM MDT | Special Weather Statement | MAF | Lea | 45 min |
| Aug 25, 4:44 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 31 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.